Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

"Pinched nerve" due to ESI

carolyoyoccarolyoyo Posts: 21
I had and ESI done in my lumbar in May 2008. Before that I only had a little numbness in one of my legs. Afterward I really hurt in both legs and buttocks.

The Doc that did the ESI (with a fluroscope) said he didn't know what was causing my pain and refered me to another pain doc. An EMG showed nerve damage. It did get some better after 3 months, but has leveled off.

I'm taking nerve and pain meds and still in pain. My new pain doctor said I have a "pinched nerve". How could it be pinched now that the offending ESI needle is gone?

Anyone had this happen?



  • Have you had a MRI and are you seeing a spinal specialist, or have you been diagnosed by a spinal specialist?

    The ESI and increase in nerve pain could be a coincidence and not necessarily cause and effect. It is not unusual to have pain in both legs after an ESI and does not necessarily mean that the injection caused the pain.

    Generally speaking, you have a "pinched nerve" due to compression of the nerve. This could occur for a variety of reasons. There could be a bulging or herniation of a disk, there could be stenosis of the foramina or central canal, etc. There might be swelling of some tissue that is pressing up against the nerve and irritating the nerve.

    An EMG indicates what has happened in the past but does not necessarily tell you what has caused damage. You could have damage from a previous herniated disk or again, there are many causes of nerve damage.
  • Ditto, what gwennie said.

    Even if the needle had gone into the nerve, that wouldn't have caused it to be "pinched". Since your ESI was over a year ago I'm wondering if your back condition hasn't just deteriorated over the year.

    Have you had an MRI or other diagnostic test to show the condition of your spine? Is your pain management doctor making his assessment based solely on the EMG testing you had some time ago? His assessment may be correct but that doesn't mean the pinched nerve was caused by last year's ESI.

    Whatever is causing it, I hope you find a resolution to your pain! :)

    2009 Foraminotomy C6-72010 PLIF L4-S1Multi RFA's, cervical inj, lumbar injLaminectomy L3-4 and fusion w/internal fixation T10-L4 July 17Fusion C2-C5 yet to be scheduled
  • I can't really offer much in the way of advice, but your story sounded similar to what happened to me after my last CT/Myelogram. When I got home, I noticed my hip didn't hurt any more, and then realized is was because I had a deep numbness over it! I called the nurse at the radiologists, and she said she'd never heard of that happening, although strangely enough, they put the needle in at l2, which matches the dermatome for my numb area. I asked my neurosurgeon and my pm, and was dismissed by both of them. The deep numbness is gone, however I still have a residual extreme skin numbness (i could still stick a pin in it and feel nothing), and burning sensation around and running down my thigh about halfway. (but, thankfully the neurontin has removed the sensation!) But it's very frustrating that nobody believes it was caused by that needle.

    Sorry, I didn't realize that would be so long! I do hope you can find some help soon for your problems, and wish you a pain-free (as much as CAN be) life!

  • I had an MRI done right after the ESI and it showed a decrease in the herniation in my disc of 1mm.

    And we compared the EMG with one done a year before. I think the Pain Doctor said it was recent damage as compared to the one before.

    Maybe it is time to see another Doctor. A spine specialist is the one that did the ESI and he basically said he didn't know what was causing the increase in pain. He said it was "emotional".

    Thank you for your comments and concern.


Sign In or Register to comment.